Kansas, 2013

Hail and Damaging Winds in Kansas, June 24, 2013

June 24, 2013 · NWS DDC · 26 events in 5 counties and zones

Thunderstorms developed along a dryline during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a dryline during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT MON JUN 24 2013

...UPDATED FOR SYNOPSIS AND SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 353 PM CDT MON JUN 24 2013

A FAIRLY STRONG SHORTWAVE TROUGH BY LATE JUNE STANDARDS WAS
APPROACHING THE SOUTHERN AND CENTRAL HIGH PLAINS THIS AFTERNOON.
AHEAD OF THIS FEATURE, STRONG SURFACE TROUGH HAD DEVELOPED OVER THE
HIGH PLAINS, WITH STRONG SOUTHERLY WINDS ACROSS SOUTHWEST KANSAS.
ELEVATED CONVECTION IN ADVANCE OF THIS SYSTEM DEVELOPED THIS MORNING
EAST OF DODGE CITY AND THEN MOVED EAST AND WEAKENED. ANOTHER BATCH
OF ELEVATED CONVECTION DEVELOPED WEST OF A SURFACE DRYLINE IN
SOUTHEAST COLORADO AND MOVED INTO FAR SOUTHWEST KANSAS THIS
AFTERNOON. SURFACE BASED CONVECTION HAD NOT YET DEVELOPED AS OF 3
PM.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 353 PM CDT MON JUN 24 2013

THE SHORT RANGE HRRR DOES INDICATE STORMS DEVELOPING IN THE TEXAS
AND OKLAHOMA PANHANDLES THIS AFTERNOON AS UPPER LEVEL FORCING
AIDS IN LOW LEVEL CONVERGENCE ALONG THE DRYLINE. GIVEN THE FAIRLY
STRONG MID LEVEL FLOW FROM THE SOUTHWEST, THIS CONVECTION SHOULD
MOVE NORTHEASTWARD FAIRLY RAPIDLY INTO SOUTHWEST KANSAS THIS
EVENING. SURFACE BASED CAPE VALUES WERE APPROACHING 3000 J/KG FROM
THE TEXAS PANHANDLE INTO SOUTHWEST KANSAS AHEAD OF THE DRYLINE.
0-6 KM BULK SHEAR WAS APPROACHING 40 KTS IN THIS SAME AREA, BUT
LOW LEVEL SHEAR WAS VERY WEAK. GIVEN THE EXPECTED HIGH DEWPOINT
DEPRESSIONS AND RESULTANT HIGH CLOUD BASES, THE STORMS MAY DEVELOP
QUITE A BIT OF OUTFLOW, AND THIS MAY LIMIT THE SEVERITY AS FAR AS
HAIL SIZE IS CONCERNED (SINCE THE STORMS MAY NOT REMAIN AS
SUPERCELL STRUCTURES AS LONG). BUT HAIL AS LARGE AS GOLFBALLS IS
POSSIBLE WITH THE STRONGEST STORMS. IT IS UNCLEAR HOW ORGANIZED
THE STORMS WILL BE AND HOW WIDESPREAD AND HEAVY THE RESULTANT
RAINFALL WOULD BE. BUT STORM CHANCES WERE INCREASED TO 30-40% FOR
PARTS OF SOUTHWEST KANSAS INCLUDING DODGE CITY, JETMORE AND LARNED
GIVEN THE SIGNIFICANT FORCING AND SURFACE BASED CAPE.

AFTER THE AFOREMENTIONED SHORTWAVE TROUGH PASSES TONIGHT AND WITH
THE LOSS OF DAYTIME HEATING, STORM CHANCES WILL DIMINISH RAPIDLY BY
LATE EVENING. THE LOW LEVEL WINDS WILL BEGIN TO VEER AS WELL AND
THIS WILL RESULT IN THE AXIS OF DEEP MOISTURE SHIFTING EASTWARD.
SOUTHWEST WINDS AT 15 KTS EVEN LATE TONIGHT WILL PREVENT TEMPERATURES
FROM DROPPING BELOW THE LOWER 70S AT DODGE CITY, HAYS AND PRATT,
WITH ONLY SLIGHTLY COOLER READINGS NEAR THE COLORADO BORDER.

BEHIND THE SHORTWAVE TROUGH, A WEAK COLD FRONT WILL PROGRESS INTO
CENTRAL KANSAS TUESDAY AFTERNOON, WITH A TRAILING DRYLINE EAST OF
DODGE CITY AND INTO THE PANHANDLES. VERY HOT TEMPERATURES FROM 103
TO 106F ARE EXPECTED IMMEDIATELY BEHIND THE DRYLINE WHERE THE LOW
LEVEL AIR HAS MOVED DOWNSLOPE AND WARMED ADIABATICALLY. ONLY
SLIGHTLY COOLER AIR CAN BE EXPECTED IN FAR WESTERN KANSAS ON THE
HIGHER TERRAIN, AND BEHIND THE WEAK COLD FRONT FROM WAKEENEY TO
DIGHTON. THUNDERSTORMS ARE NOT EXPECTED TUESDAY AFTERNOON GIVEN
THE LACK OF FORCING IN THE WAKE OF THE SHORTWAVE TROUGH AND SINCE
THE LOW LEVEL MOIST AXIS WILL HAVE SHIFTED FURTHER EAST BY THE
TIME OF PEAK HEATING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 PM CDT MON JUN 24 2013

ZONAL FLOW ALOFT WILL BE IN PLACE OVER THE LOWER 48 STATES AT THE
BEGINNING OF THE EXTENDED PERIOD. A SHORTWAVE TROUGH THAT IS NOW
MOVING THROUGH THE GREAT BASIN AND DESERT SOUTHWEST WILL BE EXITING
THE NORTHERN AND CENTRAL PLAINS TUESDAY EVENING. THIS SYSTEM WILL
BRING A WEAK FRONTAL BOUNDARY SOUTH ACROSS WESTERN KANSAS IN ITS
WAKE LATE TUESDAY AFTERNOON AND EVENING. PRECIPITATION CHANCES LOOK
FAIRLY SMALL GIVEN THE LACK OF UPPER SUPPORT AND A FAIRLY DRY
AIRMASS.

THROUGH THE MIDDLE PART OF THE WEEK, 500 MILLIBAR HEIGHTS WILL BE
BUILDING OVER THE WESTERN AND CENTRAL PART OF THE COUNTRY. WITH
INCREASING THICKNESS VALUES OVER WESTERN KANSAS WE SHOULD SEE
DAYTIME HIGH TEMPERATURES WARMING BACK UP TO AROUND OR ABOVE 100
DEGREES ESPECIALLY BY THURSDAY. THE UPPER RIDGE BECOMES MORE
AMPLIFIED OVER WESTERN NORTH AMERICA TOWARD THE UPCOMING WEEKEND
WITH UPPER LEVEL FLOW BECOMING MORE NORTHWESTERLY OVER THE CENTRAL
PLAINS. A WEAK FRONTAL BOUNDARY IS FORECAST TO MOVE SOUTH THROUGH
THE CENTRAL HIGH PLAINS EARLY FRIDAY WITH EASTERLY UPSLOPE FLOW
SETTING UP INTO THE EASTERN SLOPES OF THE ROCKIES. AFTERNOON
THUNDERSTORMS SHOULD DEVELOP OFF THE FRONT RANGE. GIVEN THE UPPER
LEVEL FLOW, SOME OF THESE COULD MOVE INTO FAR WESTERN KANSAS FRIDAY
EVENING.

THE UPPER LEVEL FLOW OVER THE CENTRAL PART OF THE COUNTRY BECOMES
EVEN MORE MERIDIONAL THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
THE MEDIUM RANGE MODELS HAVE ALL BEEN TRENDING IN THIS DIRECTION
THROUGH THE PAST FEW RUNS. THINK THAT THE CURRENT WEEK TWO OUTLOOK
SHOULD BE TRENDED BACK TO AT LEAST NEAR NORMAL TEMPERATURES FOR NOW
BUT BASED ON FORECAST TEMPERATURES, WE COULD BE EVEN COOLER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1256 PM CDT MON JUN 24 2013

A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL LEAD TO
STRONG SOUTH WINDS THROUGH TONIGHT, WITH 20-25 KTS TODAY AND 15KTS
TONIGHT. THE WINDS WILL GRADUALLY WEAKEN AND SHIFT TO THE WEST
AFTER 12Z TUESDAY AS THE SURFACE TROUGH PROGRESSES EASTWARD INTO
WESTERN KANSAS. THERE IS A SMALL CHANCE OF A THUNDERSTORM NEAR
KHYS AND KDDC THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL
PERSIST ASIDE FROM THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 105  69 101 /  40   0   0   0
GCK  72 104  65 101 /  20   0   0   0
EHA  70 103  66 101 /  10   0   0   0
LBL  74 105  68 104 /  20   0   0   0
HYS  74 104  70 101 /  30   0   0   0
P28  74 100  74 101 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-043>046-
062>066-075>081-085>090.

RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ061-062-074.

&&

SYNOPSIS...FINCH
SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, Jun 24, 9:38 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT MON JUN 24 2013

KSZ030-031-043>046-061>066-074>081-084>090-251115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1038 AM CDT MON JUN 24 2013 /938 AM MDT MON JUN 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
HAIL AS LARGE AS GOLF BALL SIZE IS POSSIBLE WITH THE STRONGEST STORMS.
THE BEST CHANCE OF STORMS IS ALONG AND NEAR A LINE FROM LIBERAL TO
CIMARRON TO JETMORE TO WAKEENEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY NE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jun 24, 3:30 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUN 24 2013

KSZ084-085-242215-
MORTON-STEVENS-
430 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND STEVENS
COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROLLA...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3739 10152 3722 10109 3700 10163 3713 10179
TIME...MOT...LOC 2130Z 238DEG 38KT 3712 10163

RUSSELL

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
June 24, 3:37 PM CST
Where
Morton County, 0.55 mi W of Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.640

Hail, Meade

When
June 24, 4:45 PM CST
Where
Meade County, 7 mi N of Collano
Measured
0.75 in hail
Reported by
Public
Coordinates
37.400, -100.520

Hail, Gray

When
June 24, 4:50 PM CST
Where
Gray County, 7.78 mi SSE of Haggard
Measured
2.75 in hail
Reported by
Public
Coordinates
37.510, -100.270

Hail, Ford

When
June 24, 5:05 PM CST
Where
Ford County, 3.06 mi WSW of Dodge City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.730, -100.070

The hail ranged in size from pea to nickels.

Hail, Ford

When
June 24, 5:08 PM CST
Where
Ford County, 0.88 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.030

Thunderstorm Wind, Ford

When
June 24, 5:20 PM CST
Where
Ford County, 2.73 mi W of Spearville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.850, -99.800

A few shingles were blown off the roof.

Hail, Meade

When
June 24, 5:30 PM CST
Where
Meade County, 8.95 mi WSW of Meade State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
37.120, -100.570

Hail, Meade

When
June 24, 5:30 PM CST
Where
Meade County, 9.46 mi NW of Fowler
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
37.460, -100.340

Thunderstorm Wind, Ford

When
June 24, 5:30 PM CST
Where
Ford County, 3.06 mi WNW of Bellefont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.890, -99.700

Winds were estimated to be 60 MPH.

Hail, Meade

When
June 24, 5:35 PM CST
Where
Meade County, 3.53 mi NW of Missler
Measured
1.75 in hail
Reported by
Public
Coordinates
37.360, -100.470

Hail, Ford

When
June 24, 5:50 PM CST
Where
Ford County, 11.19 mi SW of Wilroads
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -100.070

Hail, Meade

When
June 24, 5:50 PM CST
Where
Meade County, 9.08 mi WNW of Fowler
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.450, -100.340

Hail, Gray

When
June 24, 6:15 PM CST
Where
Gray County, 2.82 mi S of Haggard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -100.310

Hail, Ford

When
June 24, 6:25 PM CST
Where
Ford County, 10.52 mi SSW of Dodge City
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.620, -100.120

Hail, Gray

When
June 24, 6:31 PM CST
Where
Gray County, Ensign
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -100.230

Hail, Ford

When
June 24, 6:37 PM CST
Where
Ford County, 8.98 mi S of Howell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.650, -100.180

The hail ranged from nickel to quarter sized.

Hail, Ford

When
June 24, 6:55 PM CST
Where
Ford County, 7.9 mi SSW of Dodge City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.650, -100.090

The hail ranged from quarter to golf ball sized.

Hail, Ford

When
June 24, 7:03 PM CST
Where
Ford County, 4.84 mi WSW of Wilroads
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.650, -99.980

Hail, Ford

When
June 24, 7:05 PM CST
Where
Ford County, 0.88 mi NW of Wilroads
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.690, -99.910

Hail, Ford

When
June 24, 7:11 PM CST
Where
Ford County, 2.14 mi SSW of Wilroads
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.650, -99.910

Thunderstorm Wind, Ford

When
June 24, 7:15 PM CST
Where
Ford County, 1.49 mi NNE of Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -99.740

Winds were estimated to be 60 MPH.

Hail, Ford

When
June 24, 7:20 PM CST
Where
Ford County, 3.56 mi WSW of Ford
Measured
1.75 in hail
Reported by
Public
Coordinates
37.610, -99.810

Hail, Ford

When
June 24, 7:47 PM CST
Where
Ford County, 5.11 mi SSE of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -99.600

Hail, Kiowa

When
June 24, 8:00 PM CST
Where
Kiowa County, 3.83 mi NNW of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -99.510

Hail, Kiowa

When
June 24, 8:15 PM CST
Where
Kiowa County, 4.29 mi NNW of Greensburg
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.660, -99.320

Hail, Kiowa

When
June 24, 8:35 PM CST
Where
Kiowa County, 0.88 mi SW of Haviland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465334, 465337, 465338, 465339, 465340, 465363, 465341, 465342, 465365, 465343, 465344, 465345, 465347, 465350, 465351, 465352, 465353, 465354, 465355, 465356, 465366, 465357, 465358, 465359, 465360, 465362.